I have had lupus for 25 years and take Methotrexate, plaqunel, celebrex and several more drugs. I am supposed to have lumbar spinal fusion surgery and was wondering if any of you lupus patients have had this surgery and how you did.
I had spine surgery last year (laminectomies, but no fusion) and was concerned about my lupus flaring from the stress of surgery. I did have alot of fatigue that took longer than normal people to go away, but I came out pretty good. You WILL, however, have to stop taking any medications that thin the blood and anti-inflammatories. Especially with fusion, as there is a higher risk of bleeding during surgery. You usually have to stop taking them about 1 to 2 weeks before surgery. If you take any kind of steroids, make sure to let them know because you can't just stop taking them abruptly. You'll have to stop the Celebrex (b/c it's an anit-inflammatory and thins the blood); I did not have to stop the Plaquenil at all, I just didn't take any the morning of my surgery and had no problems due to that. I am not sure about methotrexate, though or what other meds you're taking. Other than the med issue, again, it took me a while to get over the fatigue and soreness, but fusion surgery is much more involved and takes much longer to recover than laminectomies. I think you should discuss this in depth with your rheumy, spine surgeon, and the hospital at pre-op testing....not just in what you have stop taking before surgery, but also, when can you start them again after surgery, etc....
Your anesthesiologist would probably like to have some imput in your pre-op instructions, too. If you have no idea who that will be, the anesthesia group that staffs the hospital where you'll have surgery would be the ones to ask.
I had a friend whose surgery was cancelled and postponed because her anesthesiologist thought it safer for her to be off one of her medicines for 2 weeks before surgery and no one had told her that ahead of time.
This next is kind of off the wall, but since many lupus patients are allergic to sulfa and you're taking Celebrex, I'll mention my experience. I became allergic to sulfa overnight (to my huge surprise) and was taking Celebrex. I was unaware that Celebrex can cause an allergic reaction, too, because it has a sulfonamide in its chemical makeup. My hips, knees, and ankles took turns swelling, were very painful, and my legs hurt so badly I could stand for only 20 minutes at a time - all because of Celebrex. Once off of Celebrex, I was fine in a day. Any chance this is happening to you and accounts for any of your symptoms? It's worth consideration.
I'm seeing a specialist Tuesday for my L4-L5 bulging disc,sciatica nerve pain for the last 2 weeks very painful can't even sit for 5 minutes only.My question with all medication what about having the series of epiadural shots with Lupus?Its either going to be the shots or surgery find out Tuesday.Would love any replys.
Ok, I have also had the lumbar epidural injections (before I had surgery). They worked great for my sciatica at the time (though did nothing for my claudication pain) and after a week or so, the rest of my joints and muscles even started feeling a little better. It helped b/c I could hardly walk at all anymore. BUT....even though these epidurals supposedly rarely affect people systemically like oral steroids..they sure had an effect on me. I was told it was probably b/c I have lupus. I had a series of 3 shots over 6 weeks...and one month after the 3rd shot, I suddenly became very irritated for 2 days, then felt as if I were run over by a freight train. My sciatic pain did not return, but every single joint and muscle in my body (even my fingers, toes, elbows, larger joints) ached soo deeply, I became extremely stiff, muscle spasms came back, I had extreme fatigue...it was like a horrible flare that hit suddenly. I guess all of a sudden the steroids were wore off and I had a flare like I did every time I tapered off oral prednisone for past lupus flare. The only good thing, since I had been taking plaquenil for at least year, the flare only lasted 2 or 3 weeks. I was told this is more likely to happen with these shots of you have some kind of autoimmune disease or inflammatory disease.
I also got the moon face, weight gain, bruised easily, etc..even from the injections. Just last week I had a similar injection, a selective nerve root block, for new sciatica......and it has helped greatly except I am really dreading when this wears off. Not to scare you or anything, but this could be a possibility of happening to you.